Back to all discussions

Methotrexate

Hi fellow RA suffers,
I have been on Methotrexate since November 2019. I have seen some improvement but it is very slow going. I am regaining strength in my hands and wrists. I still cannot do some of the simple things I am used to doing, although the swelling has decreased since November 2019. Funny how you don’t realize how much you rely on your hands, wrists and fingers until they no longer function properly.
My doctor said there was no damage to the joints. The knuckles/fingers of the index/middle fingers on both hands were affected. Both wrists were affected and they cause most of the pain. I am on 15 mg of MTX per week.
My question is for the long time Methotrexate users:
Will I ever have full use of my hands/wrists again? Or has the reduced swelling I have enjoyed so far as good as I can hope for.
Also, is there a point when you can wean yourself off of MTX? Although I am taking folic acid, I realize there is an ever-present danger of cancer.
I watch my diet, I don’t drink and realize that if eat tomato-based products I will pay for it.

  1. Hi trudye10,

    Methotrexate can take 4 to 6 months to reach full potential. After 4 months on the 15mg for me, I increased to 20mg, which helped a little bit more. After another couple of months, I went up to 25mg which gave me more functional days. It's not perfect, I don't feel like I used to, but I'm at least mostly functional.
    As you've experienced, swelling and pain can operate independent of each other, so make sure to talk with your doctor (hopefully you have a good one!) to make sure you're both agree on what your target is. There are still days my fingers and wrists hurt.
    As for weaning off, there is no cure for RA. From what I've seen, there's recent research out there on weaning off RA medications while maintaining remission, and the results aren't favorable toward stopping medication. That said, everyone is different and that should be a discussion you have with your rheumatologist when/if you decide.
    Don't let the "scary drugs" thing stop you. Look at the actual statistics, put the risks in the proper perspective, and talk over any concerns with your doctor before making a decision.

    Hope this helps!

    1. Hi KOH1;
      Thank you for responding so quickly. I worry about getting off MTX because I am pretty health conscience and I know drugs leave their footprint. It is also not uncommon for one drug to lead to the taking of several drugs. I am 73 years old and this is my first time on drugs long term except for vitamins.
      I did look at the statistics before I agreed to take MTX. I discovered the percentage of cancer occurrences are very low. I also talked to a friend whose Mom had suffered from not taking it in time.
      The good news is I see a noticeable improvement in just a month. But you are correct the pain is still present in the fingers but the swelling has decreased. I’m hoping in 3 months I will not need to increase my dosage.
      I am happy to hear the MTX has allowed you to reach functionality. I hope you continue to improve.

      1. I cannot say you will or will not be able to wean yourself off of MTX. I have taken MTX for several years with no overwhelming issues. I use 35 units of MTX each week via injection and have found that with the biologic medication I use that I have done fairly well.

        Will you get better? Again I cannot say for certain. But usually whatever damage has occurred cannot be undone. MTX like all RA medications are used to prevent further damage, not correct damage already done.

        I wish you the very best, I suggest not stopping MTX abruptly but that you only act to increase or decrease your dosage after consultation with your doctor.

        I wish you the very best,,

        Rick - moderator.

        1. Hi Rick;
          Thank you so much for your straight forward response. That is what I was looking for when I joined this Forum. I do have a few more questions.
          I have read several posts from RA suffers who have increased their dosage. What is the dosage increase due to? Is it because the MTX becomes less effective over time or does the increase in dosage help decrease the pain RA causes? The larger the dose the less the pain you experience.
          Also, some days my fingers ache (not a crippling pain but a dull ache). I relieve it with Aleve. I don't think it is weather because it happens on rainy and dry days. I stay away from forbidden foods (tomatoes, potatoes etc.). Is this just a fact of RA or am I ingesting something that causes inflammation I am not aware of? 

          1. The current research tells us that there are likely some optimal dosing for MTX based on tolerance. I will speak to my reasons for going up and changing method of dosing.

            But before I do here is a nice academic article from the BMJ.

            https://ard.bmj.com/content/68/7/1094

            I used MTX at 7.5 mg per week, along with my biologic. As my biologic stopped performing as well, I talked to my doctor and we decided to stay with the the current biologic but in order to increase effectiveness we increased MTX over time to 15mg. As I started a switch biologic medications I also asked that we try injectable MTX and we settled there. I prefer injections, I use insulin so injections are just part of my life.

            So why increase MTX dosing? it is done to improve symptoms associated with RA. MTX is a DMARD, meaning disease modifying antirheumatic drug. Here are some other DMARDS.

            https://www.webmd.com/rheumatoid-arthritis/dmard-rheumatoid-arthritis-treatment#1

            As with all medications they may be less effective over time as the body learns to adapt to the new environment. But in reality these days it is often the biologics that are less effective and as we live it is often better to increase some DMARDS than switch a biologic immediately.

            Aching fingers.

            I am not an expert on food so I will ask others to answer that if they can. I do believe that a certain amount of pain and ache is usually the norm instead of the exception. I also use Aleve. and I do not follow a particular arthritis food protocol.

            I would encourage you however to discuss the question of finger stiffness with your doctor. It can indicate that your current treatments are not as effective as both of you may like. I hope you are honest with your docotr about all issues. Once we lose joint flexibility or have increasing stiffness that can indicate that your current treatments are not ideal. Or it might mean that simple changes can be made to improve the symptom.

        or create an account to reply.